Alert archive / Texas / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 21, NWS Fort Worth, TX

March 10, 2010Young County, Texas

NWS Fort Worth, TX issued this severe thunderstorm warning at Mar 10, 2010, 8:16 AM CST for Young County, Texas. It was in force for 24 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 10, 2010, 8:16 AM CST (14:16 UTC)
Expired
Mar 10, 2010, 8:40 AM CST
In force
24 min
Issued by
NWS Fort Worth, TX
Area
Storm-based polygon

County Young County, TX

The radar

The Dyess AFB radar (KDYX), 91 km from the middle of the area, began a volume at 14:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 10, 8:20 AM CSTHAIL 1.25Graham, TXIN GRAHAM...LOTS OF PEAS...SOME MARBLES...FEW HALF DOLLAR

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 2.3 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2010-03-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2010-03-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 121 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3634 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
121 m²/s²
0-3 km storm-relative helicity
145 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

732 
WUUS54 KFWD 101416
SVRFWD
TXC503-101500-
/O.NEW.KFWD.SV.W.0021.100310T1416Z-100310T1500Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
816 AM CST WED MAR 10 2010

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  YOUNG COUNTY IN NORTH CENTRAL TEXAS...

* UNTIL 900 AM CST

* AT 816 AM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES
  WEST OF GRAHAM...AND MOVING EAST AT 55 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL EASTERN YOUNG COUNTY AT 830 AM

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO A STURDY SHELTER UNTIL THE STORM HAS
PASSED.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A STRONG BUILDING AND
STAY INSIDE...AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 PM WEDNESDAY
AFTERNOON FOR EASTERN TEXAS.

&&

LAT...LON 3331 9883 3340 9841 3295 9842 3295 9882
TIME...MOT...LOC 1416Z 249DEG 49KT 3309 9862

$$
2 follow-up statements
445 
WWUS54 KFWD 101432
SVSFWD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
832 AM CST WED MAR 10 2010

TXC503-101500-
/O.CON.KFWD.SV.W.0021.000000T0000Z-100310T1500Z/
YOUNG TX-
832 AM CST WED MAR 10 2010

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 AM CST
FOR EASTERN YOUNG COUNTY...

AT 832 AM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A 
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING HALF DOLLAR SIZE 
HAIL. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM JUST 
EAST OF GRAHAM...TO NEAR LOVING...MOVING EAST AT 50 MPH.

AT 820 AM...HALF-DOLLAR SIZE HAIL WAS REPORTED IN GRAHAM.

LAT...LON 3329 9858 3332 9842 3295 9842 3296 9855
TIME...MOT...LOC 1431Z 265DEG 43KT 3324 9845 3305 9842

$$


25
317 
WWUS54 KFWD 101440
SVSFWD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
840 AM CST WED MAR 10 2010

TXC503-101450-
/O.CAN.KFWD.SV.W.0021.000000T0000Z-100310T1500Z/
YOUNG TX-
840 AM CST WED MAR 10 2010

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN YOUNG COUNTY IS
CANCELLED...

BY 840 AM...THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD 
MOVED INTO JACK COUNTY...THUS THE WARNING HAS BEEN CANCELLED EARLY.

LAT...LON 3329 9858 3332 9842 3295 9842 3296 9855
TIME...MOT...LOC 1439Z 265DEG 43KT 3324 9833 3305 9831

$$


25

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 10, 7:15 AM CST, 1 hour 1 minute earlier.

Area forecast discussion, Mar 10, 7:15 AM CST, 1 hour 1 minute before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
715 AM CST WED MAR 10 2010

.UPDATE...
THIS UPDATE WILL ADD THUNDER WEST OF I-35 THROUGH 18Z. SHOWERS AND
THUNDERSTORMS HAVE DEVELOPED IN THE LAST HOUR OR SO EAST/NORTHEAST
OF SWEETWATER. THIS ACTIVITY WILL PUSH INTO OUR WESTERN CWA OVER
THE NEXT COUPLE OF HOURS.

&&

.AVIATION...
LOW CLOUDS WERE SURGING NORTH NORTHWESTWARD THIS MORNING AND AS
OF 10Z EXTENDED JUST SOUTHEAST OF A KBMQ /BURNETT/...KINJ
/HILLSBORO/...KTRL /TERRELL/ LINE. THESE CLOUDS WERE PRETTY CLOSE
TO THE LEADING EDGE OF A WARM FRONT. CEILINGS WERE LIFR/IFR
RANGING FROM 400 TO 900 FEET. THERE WERE ALSO AREAS OF FOG SOUTH
OF THE WARM FRONT...WITH VISIBILITIES MOSTLY 3-5SM BR. CEILINGS
SHOULD MOVE INTO WACO BY BY 1030Z...AND INTO THE METROPLEX TAF
SITES AROUND OR SHORTLY AFTER 12Z. THE CEILINGS AT THE TAF SITES
SHOULD BE SHORT-LIVED AS A DRY LINE WILL RAPIDLY MOVE EAST THIS
MORNING TO THE I-35 CORRIDOR 17-18Z. EXPECT THUNDERSTORMS TO FORM
JUST AHEAD OF THE DRY LINE LATE MORNING/EARLY AFTERNOON. THERE IS
A VERY LOW CHANCE OF THUNDERSTORM AT THE METROPLEX AND WACO TAF
SITES...BUT THIS CHANCE IS TOO LOW TO MENTION IN THE TAFS. THE
BETTER CHANCES WILL BE FARTHER TO THE EAST. SOUTH WINDS OF 10 TO
15 KNOTS THIS MORNING...WILL BECOME SOUTHWEST AT AROUND 20
KNOTS...WITH GUSTS OVER 30 KNOTS POSSIBLE BEHIND THE DRY LINE.
THE WINDS WILL DECREASE TO 10 TO 15 KNOTS TOWARD SUNSET /01Z/. A
PACIFIC COLD FRONT WILL MOVE THROUGH THE METROPLEX TOWARD/SHORTLY
AFTER MIDNIGHT WITH WINDS BECOMING WEST/NORTHWEST AFTER 06Z.

58

&&

.PREV DISCUSSION... /ISSUED 337 AM CST WED MAR 10 2010/
LOW CLOUDS HAVE SPREAD FAIRLY RAPIDLY INTO OUR SOUTHEASTERN
COUNTIES THIS MORNING. THESE CLOUDS SHOULD CONTINUE TO PROGRESS
INTO THE INTERSTATE 35 CORRIDOR AND OVER OUR NORTHEASTERN
COUNTIES THROUGH MID MORNING.

WE EXPECT A NARROW WINDOW FOR THUNDERSTORMS IN OUR FORECAST AREA
TODAY. WARM FRONT IS CURRENTLY LOCATED FROM ATHENS TO CORSICANA TO
NEAR AUSTIN. THE FRONT WILL GRADUALLY PUSH NORTHWESTWARD...BUT
SHOULD ONLY MAKE IT TO ABOUT THE I-35 CORRIDOR BEFORE STRONG
WESTERLY WINDS PUSH IT INTO EAST TEXAS. DRIER AIR IS ALREADY
ESTABLISHED OVER OUR FAR WESTERN CWA...AND DAYTIME MIXING WILL
ALLOW THE DRIER AIR TO MOVE INTO THE I-35 CORRIDOR BY MIDDAY.

4KM WRF AND OTHER SHORT TERM GUIDANCE INDICATE SCATTERED
THUNDERSTORMS MAY DEVELOP IN THE HILL COUNTRY AND NORTHWARD TOWARD
WACO/CORSICANA/ATHENS BY 14Z. NAM FORECAST SOUNDINGS ALSO DEPICT
INSTABILITY IN THESE AREAS THIS MORNING. DEEP LAYER SHEAR WILL BE
SUFFICIENT FOR ANY STORMS THAT DEVELOP THIS MORNING OVER THE
SOUTHEASTERN HALF OF OUR CWA TO PRODUCE HAIL AND GUSTY WINDS. THE
MOISTURE WILL BE SHUNTED INTO EAST TEXAS WITH THE FRONT BY 18/20Z...
TAKING THE THUNDERSTORM THREAT ALONG WITH IT.

FORECAST SOUNDINGS INDICATE WESTERN PORTIONS OF THE CWA WILL
EXPERIENCE DEEP MIXING THIS AFTERNOON...MIXING UP TO ABOUT 750 MB.
THIS WILL ALLOW FOR WIND GUSTS IN THE 30 TO 40 MPH RANGE. WE WILL
POST A WIND ADVISORY FOR AREAS GENERALLY ALONG AND WEST OF I-35
/THE SAME GEOGRAPHIC AREA AS THE RED FLAG WARNING/. SUSTAINED
SPEEDS MAY BE BORDERLINE FOR ADVISORY CRITERIA OVER THE EASTERN
PORTIONS OF THE ADVISORY...BUT WE EXPECT GUSTS IN EXCESS OF 30
MPH.

DESPITE THE DRY AIRMASS AND SUNSHINE THIS AFTERNOON...TEMPERATURES
WILL BE COOLER THAN YESTERDAY. LOWER 850MB TEMPS WILL MIX
DOWNWARD...KEEPING HIGHS IN THE LOWER 70S.

COOLER TEMPERATURES WILL PERSIST THURS THROUGH SATURDAY...WITH
HIGHS IN THE 60S /ESPECIALLY FOR THE NORTHERN PORTIONS OF NORTH
TEXAS/.

A WEAK FRONT WILL BRING A SLIGHT CHANCE FOR SHOWERS THURSDAY
NIGHT...BUT THE WEEKEND LOOKS DRY. TEMPERATURES WILL RETURN INTO
THE 70S ON SUNDAY WITH A LOW LEVEL THERMAL SURGE AHEAD OF THE NEXT
SYSTEM. THE EXTENDED MODELS ALL SHOW A CUT-OFF LOW ROLLING ACROSS
TEXAS EARLY NEXT WEEK...BUT THE TIMING DIFFERS BY A DAY OR SO.
REGARDLESS...THE FIRST HALF OF NEXT WEEK WILL BE AN UNSETTLED
PATTERN FOR NORTH TEXAS WITH ADDITIONAL RAINFALL LIKELY. WILL
CARRY 20 TO 30 PERCENTS MONDAY AND TUESDAY UNTIL BETTER TIMING CAN
BE ESTABLISHED. THE SYSTEM WILL ALSO COOL TEMPERATURES INTO THE
60S FOR THE START OF THE WORK WEEK.

SCHULTZ

&&
.FIRE WEATHER...

A RED FLAG WARNING IS IN EFFECT FOR AREAS GENERALLY ALONG AND WEST
OF I-35 FROM 10 AM TO 6 PM. SOUTHWEST WINDS TODAY WILL RANGE FROM
20 TO 25 MPH SUSTAINED WITH GUSTS FROM 30 TO 40 MPH. AFTERNOON
RELATIVE HUMIDITY VALUES WILL FALL INTO THE TEENS AND 20S. REFER
TO THE RED FLAG WARNING OR FIRE WEATHER FORECAST FOR MORE DETAILS.

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  72  44  69  46  63 /  20   5  10  20  10
WACO, TX              70  41  69  44  67 /  30   5  10  10  10
PARIS, TX             70  42  64  41  58 /  30  10  10  20  10
DENTON, TX            69  41  67  41  64 /  20   5  10  20  10
MCKINNEY, TX          70  40  65  42  61 /  20   5  10  20  10
DALLAS, TX            72  45  68  45  62 /  20   5  10  20  10
TERRELL, TX           71  43  69  43  63 /  30   5  10  20  10
CORSICANA, TX         73  44  69  45  65 /  40   5  10  20  10
TEMPLE, TX            72  40  71  43  69 /  30   5  10  10  10

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 6 PM CST THIS EVENING FOR TXZ091-092-
100>103-115>118-129>133-141>144-156-157.

WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR TXZ091-092-100>103-
115>118-129>133-141>144-156-157.

&&
Hazardous weather outlook, Mar 10, 7:17 AM CST, 59 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
717 AM CST WED MAR 10 2010

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-111200-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
717 AM CST WED MAR 10 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT.
THERE IS A CHANCE OF THUNDERSTORMS ACROSS ALL OF NORTH TEXAS AHEAD OF
A DRY LINE. SOME OF THESE STORMS MAY BECOME SEVERE...PRODUCING
DAMAGING WINDS AND LARGE HAIL.

BEHIND THE DRY LINE...WINDS WEST OF I-35 WILL BECOME SOUTHWESTERLY
AT 20 TO 30 MPH...WITH SOME GUSTS OVER 40 MPH POSSIBLE. THE
COMBINATION OF THE DRY AIR...WITH RELATIVE HUMIDITIES OF 15 TO 30
PERCENT...AND STRONG WINDS HAS PROMPTED THE ISSUANCE OF A RED FLAG
WARNING ALONG AND WEST OF GAINESVILLE...FORT WORTH AND GATESVILLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
A CHANCE OF THUNDERSTORMS WILL RETURN TO NORTH TEXAS MONDAY
AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS LIKELY...BEGINNING IN THE WEST AND
TRANSITIONING EAST WITH THE STORMS.

In the hours before

Special weather statement, Mar 10, 7:52 AM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
752 AM CST WED MAR 10 2010

TXZ100-101415-
YOUNG TX-
752 AM CST WED MAR 10 2010

...SIGNIFICANT WEATHER ADVISORY FOR...
  YOUNG COUNTY

AT 752 AM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 13 MILES SOUTHEAST OF THROCKMORTON...MOVING
NORTHEAST AT 60 MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE GRAHAM AND OLNEY.

PENNY-SIZED HAIL AND WIND GUSTS TO 40 MPH CAN BE EXPECTED FROM THIS
STORM.

LAT...LON 3338 9895 3341 9848 3340 9842 3309 9842
      3296 9895
TIME...MOT...LOC 1352Z 236DEG 53KT 3306 9900

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 10, 4:00 AM CSTWind AdvisoryFWDBosque, Comanche, Cooke, Coryell, Denton, Eastland and 15 more14 hr
Mar 10, 7:52 AM CSTSpecial Weather StatementFWDYoung23 min
Mar 10, 8:28 AM CSTSpecial Weather StatementFWDPalo Pinto32 min
Mar 10, 8:28 AM CSTSevere Thunderstorm WarningFWDJack62 min
Mar 10, 8:35 AM CSTSpecial Weather StatementFWDErath25 min
Mar 10, 8:57 AM CSTSpecial Weather StatementFWDParker33 min
Mar 10, 9:11 AM CSTSevere Thunderstorm WarningFWDParker, Wise64 min
Mar 10, 9:13 AM CSTSpecial Weather StatementFWDMontague32 min
Mar 10, 9:21 AM CSTSevere Thunderstorm WarningFWDMontague39 min
Mar 10, 9:33 AM CSTSevere Thunderstorm WarningFWDDenton, Tarrant72 min
Mar 10, 9:40 AM CSTSpecial Weather StatementFWDCooke35 min
Mar 10, 10:09 AM CSTSevere Thunderstorm WarningFWDDallas, Tarrant72 min
Mar 10, 10:27 AM CSTSpecial Weather StatementFWDBosque33 min
Mar 10, 11:03 AM CSTSevere Thunderstorm WarningFWDCollin, Rockwall57 min
Mar 10, 11:10 AM CSTSpecial Weather StatementFWDJohnson35 min
Mar 10, 11:17 AM CSTSpecial Weather StatementFWDHunt28 min
Mar 10, 11:25 AM CSTSevere Thunderstorm WarningFWDJohnson40 min
Mar 10, 12:00 PM CSTSpecial Weather StatementFWDEllis30 min
Mar 10, 12:06 PM CSTSpecial Weather StatementFWDFannin, Hunt24 min
Mar 10, 12:19 PM CSTSpecial Weather StatementFWDDallas26 min
Mar 10, 12:28 PM CSTSpecial Weather StatementFWDHopkins32 min
Mar 10, 12:32 PM CSTSevere Thunderstorm WarningFWDDelta, Hopkins58 min
Mar 10, 12:56 PM CSTSpecial Weather StatementFWDBell34 min
Mar 10, 1:10 PM CSTSpecial Weather StatementFWDLamar35 min
Mar 10, 1:43 PM CSTSevere Thunderstorm WarningFWDEllis, Kaufman62 min
Mar 10, 2:18 PM CSTSpecial Weather StatementFWDMilam27 min
Mar 10, 2:22 PM CSTSpecial Weather StatementFWDNavarro23 min
Mar 10, 2:32 PM CSTSpecial Weather StatementFWDVan Zandt28 min
Mar 10, 2:59 PM CSTSevere Thunderstorm WarningFWDRains, Van Zandt30 min
Mar 10, 3:12 PM CSTSpecial Weather StatementFWDHenderson33 min
Mar 10, 3:16 PM CSTSevere Thunderstorm WarningFWDHenderson, Navarro, Van Zandt44 min
Mar 10, 3:28 PM CSTSpecial Weather StatementFWDFreestone32 min
Mar 10, 4:28 PM CSTSpecial Weather StatementFWDHenderson32 min
Mar 10, 4:52 PM CSTSpecial Weather StatementFWDAnderson13 min
Mar 10, 5:13 PM CSTSpecial Weather StatementFWDAnderson32 min
Mar 10, 5:54 PM CSTSpecial Weather StatementFWDAnderson36 min

Nearby

Severe Thunderstorm Warnings in Texas, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.